Here's Why a Woman Had a 'Bull's-Eye' Pattern in Her Eye

Live Science | 4/26/2019 | Staff
jollyjetta (Posted by) Level 3
Click For Photo: https://img.purch.com/h/1000/aHR0cDovL3d3dy5saXZlc2NpZW5jZS5jb20vaW1hZ2VzL2kvMDAwLzEwNS8zODcvb3JpZ2luYWwvYnVsbHMtZXllLXJldGluYS1uZWptLkpQRw==?&imgtype=.jpg

A woman's eye exam revealed something odd: a "bull's-eye" pattern at the back of both of her eyes.

The distinct appearance was a sign of damage caused by a prescription drug she had been taking — one that can be toxic to eye cells.

Woman - Eye - Doctor - Spots - Eyes

The 60-year-old woman had gone to the eye doctor after she noticed blind spots in her eyes, according to a new report of the case, published April 24 in The New England Journal of Medicine.

Which Beast from the 'Game of Thrones' Houses Would Win?

Battle - Animals - Houses - Game - Thrones

In a battle between animals representing the most powerful houses in "Game of Thrones," which beast would best the others?

The woman also had rheumatoid arthritis (an autoimmune disorder), and she had been taking a drug to treat the condition, called hydroxychloroquine (brand name Plaquenil), for 14 years.

Pattern - People - Damage - Hydroxychloroquine - Medication

This "bull's-eye" pattern is classically seen in people with retinal damage from hydroxychloroquine, a medication that was historically used to treat malaria, but now it's widely used to treat autoimmune disorders.

"It was pretty obvious when we had looked over her medicine list that this was related" to the retinal toxicity of hydroxychloroquine, said Dr. Yasha Modi, an assistant professor of ophthalmology at NYU Langone Health medical center in New York, who treated the patient. "Unfortunately, she [had] progressed to a very advanced stage" of damage, Modi said.

Testing - Woman - Vision - Spots - Center

Further testing of the woman's vision revealed she had ring-shaped blind spots around the center of her vision in both eyes, Modi said.

In the past, doctors thought that retinal toxicity from hydroxychloroquine was quite rare, occurring in less than 2% of patients who use the drug for long periods. But recent studies have revealed that this side effect is much more common than previously thought, particularly among long-term users. A 2014 study of patients taking hydroxychloroquine found that, overall, 7.5% of patients experienced...
(Excerpt) Read more at: Live Science
Wake Up To Breaking News!
Tagged:
Sign In or Register to comment.

Welcome to Long Room!

Where The World Finds Its News!